# SDR CA010625044

- Difficulty date: June 11, 2001
- Submitted: July 5, 2001
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 12,245 hours
- Engine: Lyc TIO540J2BD
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Connecting Rod
- Part number: T10540J2BD
- Condition: Failed
- Location: Engine
- Component: Engine, Cont, TIO540J2BD
- Stage of operation: TO
- How discovered: O
- Nature of condition: E
- Precautionary procedure: C

## Discrepancy

(CAN) ON TAKEOFF FROM YVG (VERMILION) THE PILOT NOTICED THE LH ENGINE STARTED TO RUN ROUGH AND LOSE POWER. THE ENGINE THEN STARTED TO VIBRATE BADLY AT WHICH POINT THE PILOT STOPPED AND FEATHERED THE # 1 ENGINE. THE AIRCRAFT RETURNED TO VERMILION WHERE MAINTENANCE CHANGED THE #1 ENGINE. UPON INSPECTION, MAINTENANCE FOUND THE # 6 CYLINDER CONNECTING ROD DETATCHED FROM PISTON. SUBSEQUENT ROTATION OF ENGINEAND CONNECTING ROD CAUSED SEVERE DAMAGE TO CRANKCASE AND CAMSHAFT VISIBLE THROUGH HOLE IN CRANKCASE ABOVE # 5 CYLINDER CASUING ENGINE STOPPAGE. THE ABOVE ENGINE WAS RUNNING ON CONDITION. WE ARE PRESENTLY REVIEWING OUR ON CONDITION PROCEDURES.
